Multis No Good for HIV?

Spread the word! Multis will KILL YOU.

Well, it’s not quite that hysterical, but once again, the press seems intent on misinforming rather than helping to guide rational treatment choices. (See for example, this link).

In October of 2012, a study published by a group in Tanzania reported not only no benefit but potential harm from the use of a “high-dose” multivitamin formula. The study was conducted among adults with HIV who were taking antiretroviral therapy (ARV) and who were living in the developing African nation of Tanzania (Isanaka, 2012).

This same group had looked at a somewhat healthier (CD4 count mean of 340) group of pregnant women who were NOT on ARV. These and other studies among adults in developing nations were recently reviewed and presented as a poster at the 2012 International Conference on AIDS (Carter, 2012). Positive findings in several studies showed benefits overall in mortality and disease progression, as well as benefits for mother and newborn, clinically.

In the recent study, adults were randomized to an RDA level (pretty low doses) vs a “high-dose” formula who were all on ARV. Around 78% of participants had CD4 counts under 200. The study was stopped early due to a finding of an increased level of a liver enzyme, ALT. Over the time for which they did have data, extending out to over a year, they saw no benefit in terms of mortality, CD4 count or rate of disease progression. 3418 people had been enrolled and followed for a median of 15 months.

The question is whether these findings are “generalizable” to everyone on ARV. There are many reasons to think the findings are probably not relevant to many people with HIV on ARV.

1) the intervention used either RDA or “high-dose” of a few vitamins – the Bs, C and E. That’s it. No A, D or K, no minerals like selenium and the amounts were very small. Indeed, these we would consider subtherapeutic. There is a big difference between an RDA level that is designed to prevent outright deficiency diseases and therapeutic levels needed to overcome both the metabolic, gut damage and other disruptions caused by HIV, let alone the added burden of mitochondrially stressful and otherwise toxic ARV medicines!

Specifically:


Vitamin———-Low dose———-High dose

Thiamin———-1.2 mg———-20 mg
Riboflavin——-1.2 mg———-20 mg
Vitamin B6——-1.3 mg———-25 mg
Niacin———–15 mg———-100 mg
Vitamin B12——2.4 µg———-50 µg
Folic acid——-0.4 mg———-0.8 mg
Vitamin C——–80 mg———-500 mg
Vitamin E——–15 mg———-30 mg

2) They stopped the trial early because of elevations in ALT (liver enzyme) somewhere over 40 but mostly under 200, more in the “high-dose” arm. The overall event rate was 1239 events per 1215 person-years vs 879 events per 1236 person-years (RR, 1.44; 95% CI, 1.11-1.87). Which is to say BOTH arms had high numbers of people with elevated ALT—whether the “high-dose” multi was a cause or just correlated is unknown.

An ALT above 40 is just above the upper end of normal. MOST trials would not stop unless there was a significant number at 5 times the upper limit of normal (ULN) or 200 and here it was only 2% of the patients who saw this >5ULN. Specifically, the ALT above the upper level of normal (ALT>40 IU/L) and the ALT 5 times the upper level of normal (ALT>200 IU/L) were reported in 38% (n=1118) and 2% (n=54) of patients with ALT measurements, respectively.

3) At NYBC, we have never seen ANY of those vitamins CAUSE liver damage and to the contrary, tend to protect the liver. Nearly everyone was on a fairly liver toxic regimen with either stavudine (d4T/Zerit) or efavirenz (Sustiva/Stocrin). Several patients had a BMI<16 which is VERY underweight–my hypothesis is that perhaps the micronutrients started cleansing a liver now being whacked by the ARV.

The elevations in ALT were peculiar–I've never seen that in all my years–but they were also probably clinically irrelevant (they wouldn't make anyone sick) and the effect was seen in those underweight/malnourished.

4) They DID see that the "high-dose" reduced neuropathy. For a person living with HIV, the question is whether this benefit, especially among people on Zerit (d4T or stavudine) outweighed the possibly clinically irrelevant finding of elevated ALT. Again, the specific numbers indicated a statistically significant finding of a reduced risk of neuropathy: 1213 events per 1503 person-years vs 1365 events per 1450 person-years; incidence rate ratio [IRR], 0.81; 95% CI, 0.70-0.94.

5) While this study showed no benefit for CD4 or mortality (the primary endpoints), it was stopped early. Previous studies by the same group, though, had found numerous clinically relevant benefits (including for mortality), however those were done also in adults with HIV in developing countries who were NOT on ARV therapy and they had overall higher CD4 counts (350 thereabouts) than in this study of adults in Tanzania ON ARV (median CD4 around 140).

Not to mention that a full 72% of people in the study (in both arms) progressed to AIDS or died—underscoring that the ARV treatment wasn’t working very well either in this fragile group of patients. Though unfortunately, the double whammy of toxic drugs and a the multi provided were unable to alter outcomes significantly, this is still a disappointing result (particularly for the trial participants).

However, there are ways that this limited (not “high dose” in my view) intervention may have contributed—especially as pretty much was on regimens that included nevirapine or stavudine, both known to be hepatotoxic. Could the multi have enhanced those toxicities?

By contrast, Kaiser’s study among people on d4T or ddI as backbone ARV regiments where they looked at an antioxidant and robust multi formula saw an increase in CD4 and no liver abnormalities. However, it was in fewer people for a shorter duration. Just the same, I think it is safe and prudent to use an antioxidant regimen to offset ARV side effects. The study is important, disappointing and just the same, not definitive.

So SHOULD people, based on this study, abandon a multi who are on ARV? According to the scientific media, many are satisfied: throw out the supplements.

We disagree. While it is always prudent for people to check their ALT level, as well as kidney function and other bloodwork abnormalities that clinicians often ignore, all the studies we are familiar with that look at some of the elements of this limited protocol suggest they protect the liver. So that finding is peculiar indeed.

Unfortunately, this study may be used to dismiss any notion of programs that help people to have access to a multi. Clearly, the data among those not yet on ARV suggest a clear benefit from using a multi. And the cost is relatively low, ranging from $12-38/pt/year in developing nations.

And yet, also literally millions of people are dying for effective, less-toxic (or ANY) ARV, let alone food and clean water. While ARV access should clearly be prioritized, ARV in the context of food insecurity doesn’t work—as with treatment and prevention, there is no “versus” in a smarter, more compassionate world. These interventions are not mutually exclusive and demand anything less than what we get in the US or Europe for our friends in Africa and Asia and South America would be a despicable notion and quite probably a very foolish notion.

Frustratingly, though, this leaves us with that old refrain “more studies are needed.” Each of us must be aware of these data and make our own personal choices as to what to use—to the extent we can afford to do so!

****************
Study cited:
Isanaka S, Mugusi F, Hawkins C, Spiegelman D, Okuma J, Aboud S, Guerino C, Fawzi WW. Effect of high-dose vs standard-dose multivitamin supplementation at the initiation of HAART on HIV disease progression and mortality in Tanzania: a randomized controlled trial. JAMA. 2012 Oct 17;308(15):1535-44. doi: 10.1001/jama.2012.13083. PMID: 23073950.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s